Virginia, 2023Damaging Wind in Virginia, July 28, 2023
July 28, 2023 · NWS AKQ · 1 event in 1 county or zone
A broken line of thunderstorms produced isolated damaging wind gusts across portions of central Virginia on the evening of July 28.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms produced isolated damaging wind gusts across portions of central Virginia on the evening of July 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 7:09 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 28, 7:09 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
809 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Hot and humid conditions continue on Saturday with Bermuda High
pressure remaining in place offshore. Meanwhile, a cold front pushes
south across the region Saturday night into Sunday. High pressure
builds back into the region early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 800 PM EDT Friday...
Evening look at the radar shows a broken line of convection
currently moving into the central VA Piedmont. CAMs have handled
this activity very poorly today, though expect a gradual
weakening trend w/ the loss of daytime heating. Additionally,
the gust front/cold pool has pushed well ahead of the line in
most areas, which is also indicative of weakening. Better
dynamics and upper-level support reside over nrn portions of the
FA; thus, this is where an isolated svr storm is still possible
through about midnight. Should mention that this line has been
responsible for rather widespread wind damage to our W and NW
(due to highly unstable airmass and high DCAPE from earlier). Still
expect any showers and storms to end around or shortly after
midnight (lingering longest Northern Neck/Eastern Shore). For
all of central VA and the lower MD Eastern Shore, decided to up
PoPs some to account for this activity. Remaining quite warm
tonight with low temperatures likely struggling to get below 80
degrees in urban areas and along the coast and mid to upper 70s
in rural areas. Will keep an eye on the progress of the cold
pool through this evening into early Sat morning, as that could
drop temps a little lower than what is currently fcst.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 330 PM EDT Friday...
Expecting one more hot day on Saturday with high temperatures again
in the mid to upper 90s, and max heat indices of 105-110. Cloud
cover from low pressure near GA/SC coasts may help to limit high
temperatures a bit (especially across far southern areas of the
forecast area), but dewpoints should also be a touch higher tomorrow
with more moisture pushing in from the south. As a result, the
Excessive Heat Warning and Heat Advisory run through tomorrow
evening (remaining unchanged). We are also closely watching the
potential for strong to severe thunderstorms, especially late
Saturday afternoon into Saturday evening. Models remain in strong
agreement in regards to a shortwave moving through the OH Valley and
into the area later Saturday evening into Saturday night. The
combination of the approaching shortwave and the low to our south
will result in sufficient convergence, instability, and moisture for
storms. CAMs still have the storms forming into a line and dipping
south across the afternoon, starting around ~20 to 21z. Damaging
wind gusts will be the main threat with any stronger storms tomorrow
given the high instability and DCAPE. As a result, SPC has roughly
the northern 2/3rds of the area in a Slight Risk (level 2/5) and the
remainder of the area in a Marginal Risk (level 1/5) for tomorrow.
Finally, will need to keep a close eye on a MCV moving out of the
Great Lakes region and how this impacts our local storm environment
(could lead to an area of create mesoscale shear/storm coverage as
SPC mentions).
The cold front pushes through Saturday night into Sunday with lows
Saturday night in the lower 70s NW to upper 70s SE. Additional
scattered showers and thunderstorms are possible Sunday near and
just behind the cold front as another shortwave pushes through. The
best chance is in SE VA/NE NC Sun afternoon (45-60% PoPs). Highs Sun
in the mid-upper 80s N to lower 90s S. Any convection moves offshore
Sunday night with lows in the mid 60s NW to lower 70s SE. Cooler
Monday with highs generally in the mid 80s. Cannot rule out an
afternoon shower or thunderstorm, especially closer to the Albemarle
Sound.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EDT Friday...
High pressure builds into the region early to mid next week leading
to generally dry and cooler conditions. High temperatures generally
in the mid 80s on Tuesday and Wednesday along with dewpoints in the
60s should feel quite "refreshing" compared to the past couple of
days. By Thursday and Friday, high pressure begins to move offshore
bringing a return to higher afternoon shower and thunderstorm
chances and warming temperatures.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 735 PM EDT Friday...
Predominantly VFR conditions through most of the 00Z/29 TAF
period. Earlier aftn CU has diminished w/ just mainly high
clouds pushing into the area from the W. A remnant squall
line/outflow boundary has persisted longer than expected across
the wrn Piedmont and is currently inching its way towards our
area. Current expectation is for it to gradually weaken through
the next few hrs, but there is now a slightly greater chc of a
brief heavy SHRA/TSRA at RIC over the next few hrs. Brief VSBY
restrictions and gusty winds would be expected w/ this activity.
Additional tstms may push SE from nrn VA into the lower MD
Eastern Shore and may affect SBY through ~midnight/04z. This
activity should diminish into the early morning hrs. Additional
convection is likely to form on Sat ahead of a cold front and
upper-level disturbance and expect higher chcs of precip and
flight restrictions w/ this activity. Timing is mainly in the
later afternoon and evening, though some uncertainties remain.
Therefore, will only use VCTS wording for now (exception being
at ECG where any potential precip looks to hold off until after
00z/30).
Outlook: Showers and storms may linger later Sat night into
early Sun morning, w/ occasional flight restrictions remaining
possible. More of the same for Sun, though expect the best storm
chances to remain over srn portions of the area. Clearing out
for Mon into next week w/ drier/cooler wx expected and mainly
VFR.
&&
.MARINE...
As of 355 PM EDT Friday...
High pressure remains anchored near Bermuda late this aftn, with
SSW winds of 5-15 kt with gusts up to 20 kt. Winds will become
SW and increase to 15-20 kt tonight into Sat morning over most
of the waters. So, have issued SCAs for the middle and lower
Ches Bay (631/632/634) and the Lower James River (638). There
could be a few gusts up to 25 kt in these areas. A cold front
will push through late Sat night into Sun with winds becoming NW
then NNE behind it (likely remaining sub-SCA). High pressure
builds toward the area from the NNW later Sun into early next
week with sub-SCA conditions continuing.
Seas will build back to 3-4 ft everywhere this evening. Seas
remain in the 3-4 ft range through Sun morning, then subside to
2-3 ft for Sun aftn into Tue. A Low Rip Current Risk is expected
for Sat and Sun.
&&
.CLIMATE...
High temperature at RIC last hit 100F July 28th 2020. The last
time there were 3 or more consecutive Summer seasons where the
high temperature failed to reach 100F at RIC occurred from
1971-1975.
Record highs today-Sat
7/28 7/29
RIC 102/1952 103/2011
ORF 102/2020 103/1993
SBY 100/1949 100/1913
ECG 99/2020 101/2011
In addition, the record high min temperatures are in jeopardy
for today (7/28) at RIC (76-2020) and SBY (78-1930). ORF could
potentially tie (79-1980).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Excessive Heat Warning until 8 PM EDT Saturday for MDZ021>023.
Heat Advisory until 8 PM EDT Saturday for MDZ024-025.
NC...Excessive Heat Warning until 8 PM EDT Saturday for NCZ014>017-
031-032-102.
Heat Advisory until 8 PM EDT Saturday for NCZ012-013-030.
VA...Excessive Heat Warning until 8 PM EDT Saturday for VAZ064-
075>078-080>086-088>090-092-093-095>098-511>525.
Heat Advisory until 8 PM EDT Saturday for VAZ048-060>062-
065>069-079-087-099-100-509-510.
MARINE...Small Craft Advisory from 1 AM to 10 AM EDT Saturday for
ANZ630>632-634-638.
&&
SYNOPSIS...AJB
NEAR TERM...AJB/SW
SHORT TERM...AJB/RMM
LONG TERM...AJB
AVIATION...SW
MARINE...ERI/TMG
CLIMATE...Hazardous weather outlook, Jul 28, 2:55 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
355 PM EDT Fri Jul 28 2023
NCZ014>017-031-032-102-VAZ080>084-086-088>090-092-093-095>098-514-
523>525-292000-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
355 PM EDT Fri Jul 28 2023
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Scattered thunderstorms are possible Saturday afternoon into Saturday
night. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ012-013-030-VAZ065>067-079-087-099-100-292000-
Northampton-Hertford-Bertie-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Greensville-Accomack-
355 PM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are possible Saturday afternoon into Saturday
night. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021>023-292000-
Dorchester-Wicomico-Somerset-
355 PM EDT Fri Jul 28 2023
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
A few thunderstorms will be capable of producing strong to locally
damaging winds late today through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Scattered thunderstorms are possible Saturday afternoon into Saturday
night. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ024-025-292000-
Inland Worcester-Maryland Beaches-
355 PM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are possible Saturday afternoon into Saturday
night. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ064-075>078-085-511>513-515>522-292000-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
355 PM EDT Fri Jul 28 2023
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
A few thunderstorms will be capable of producing strong to locally
damaging winds late today through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Scattered thunderstorms are possible Saturday afternoon into Saturday
night. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ048-060>062-068-069-509-510-292000-
Fluvanna-Prince Edward-Cumberland-Goochland-Amelia-Powhatan-
Western Louisa-Eastern Louisa-
355 PM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A few thunderstorms will be capable of producing strong to locally
damaging winds late today through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are possible Saturday afternoon into Saturday
night. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Louisa
- When
- July 28, 7:25 PM EST
- Where
- Louisa County, 0.54 mi E of Green Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.080, -78.110
Multiple trees were downed across northern Louisa County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127846.